Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 660, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2003, 10:32 PM CDT for Harper County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 10:32 PM CDT (03:32 UTC)
- Expired
- Jul 28, 2003, 11:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Harper County, OK
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944
WUUS54 KOUN 290332
SVROKC
OKC059-290415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1031 PM CDT MON JUL 28 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARPER COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 1115 PM CDT
* AT 1031 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
MILES NORTHWEST OF BUFFALO...DRIFTING EAST NORTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUFFALO
HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 60 MPH ARE LIKELY.
LAT...LON 3691 9985 3678 9969 3692 9940 3699 9957
3696 9981
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:55 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 28, 8:55 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 855 PM CDT MON JUL 28 2003 CONVECTION OVER SOUTHERN OKLAHOMA HAS DIED OUT WITH LOSS OF STRONG SURFACE HEATING. SHWR/TSTM ACTIVITY DURING THE REMAINDER OF THE OVERNIGHT PERIOD IS EXPECTED TO BE NEAR OR BEHIND THE COLD FRONT CURRENTLY IN NORTHWEST OKLAHOMA... AND DRIFTING SLOWLY SOUTH. WILL KEEP CHC CATEGORY OF PCPN IN THE NORTHWEST... REDUCING POPS TO SLGT CHCS OVER THE CENTRAL AND NORTH CENTRAL ZONES. REMOVED POPS FROM THE SOUTH SINCE THAT ACTIVITY WAS DRIVEN BY STRONG DAYTIME HEATING. MADE SOME MINOR ADJUSTMENTS TO WINDS AND DEWPOINTS... OTHERWISE REMAINDER OF THE FCST LOOKS ON TRACK. FCSTID = 32 155 PM CDT MON JUL 28 2003 SFC COLD FRONT HAS EASED SWD INTO FAR NW SECTIONS OF THE OUN CWA EARLY THIS AFTERNOON..BUT SWD PROGRESS IS VERY SLOW. CURRENT SAT LOOPS AND KTLX RADAR IMAGERY INDICATE THAT A FEW SHOWERS HAVE ALREADY DEVELOPED WITHIN THE VERY HOT THERMAL RIDGE AHEAD OF THE FRONT FROM WCENT/SW OK TO JUST SW OF OKC. FIRST PERIOD POPS WILL BE A LAST MINUTE DECISION BEFORE FORECAST IS SENT..BUT PRIND ARE THAT POPS MAY NEED TO BE ADJUSTED UPWARD AND COVERAGE EXPANDED SWD FOR THIS EVENING. SFC T/TD SPREADS AOA 40F ALSO SUGGEST A STRONG POTENTIAL FOR DAMAGING WIND GUSTS WITH ANY STORMS THAT ARE ABLE TO DEVELOP LATER THIS AFT/EVE. CHANCES FOR TSTORMS WILL CONT INVOF WEAKENING FRONTAL BOUNDARY..AND WITH SECONDARY SURGE PROGGED TO ARRIVE TUE NITE/WED..SO WILL LEAVE THE GENERAL THEME OF GOING FORECAST PRETTY MUCH INTACT FOR THESE TIME PERIODS. CCF LOW FOR OKC TUE NITE REFLECTS ENE WIND OFF URBAN HEAT ISLAND..MUCH OF ERN/NRN SECTIONS OF METRO SHUD DROP BELOW 70F. WOULD NOT BE SURPRISED TO SEE PRECIP CHANCES STAY A BIT HIGHER THAN CURRENTLY REFLECTED IN THE FORECAST PERHAPS INTO THURS/FRI WITH WEAK WAA PATTERN PROGGED WHILE BOUNDARY REMNANTS MOVE/REDEVELOP BACK NWD. CONFIDENCE IS LOW IN THIS ATTM..SO WILL STAY WITH A DRY AND WARMING FORECAST DAYS 4-7 FOR THIS ISSUANCE. MILLER OKC 74 96 72 91 / 20 20 30 30 HBR 74 98 69 93 / 25 20 20 20 SPS 77 101 71 97 / 10 20 20 20 GAG 66 90 62 90 / 20 20 20 30 PNC 74 92 68 90 / 30 30 30 30 DUA 75 100 71 97 / 10 20 20 20 .OKC... OK...NONE. TX...NONE.
Hazardous weather outlook, Jul 28, 7:40 PM CDT, 2 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-291200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT MON JUL 28 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED. HOWEVER...STRONG
WIND GUSTS MAY OCCUR WITH A FEW OF THE THUNDERSTORMS.
DISCUSSION...ISOLATED THUNDERSTORMS OVER SOUTHERN OKLAHOMA
DISSIPATED BY EARLY EVENING WITH THE LOSS OF STRONG SURFACE HEATING.
ELSEWHERE... A WEAK COLD FRONT OVER NORTHWEST OKLAHOMA WILL SAG
SLOWLY SOUTH OVERNIGHT. A FEW SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE DURING THE NIGHT ACROSS THE NORTHERN HALF OF
OKLAHOMA ALONG AND NEAR THE COLD FRONT. WEAK WINDS ALOFT ARE
EXPECTED TO PRECLUDE ANY ORGANIZED OR LONG LIVED SEVERE ACTIVITY.
HOWEVER...DUE TO LARGE AIR TEMPERATURE AND DEW POINT SPREADS...SOME
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 45
MPH...MAINLY THROUGH THE EARLY EVENING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
RAIN CHANCES WILL PERSIST ACROSS NORTHERN AND CENTRAL OKLAHOMA
TUESDAY AS THE COLD FRONT STALLS EAST TO WEST ACROSS OKLAHOMA. THE
FRONT IS THEN EXPECTED TO MOVE MOVE SOUTH AGAIN LATE TUESDAY...
SPREADING THE CHANCES OF RAIN FURTHER SOUTH.
OTHER HAZARDOUS WEATHER...
GENERALLY DRY CONDITIONS ARE EXPECTED TO PERSIST...SO THE FIRE
DANGER WILL REMAIN VERY HIGH DURING THE WORK WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
CJSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.